Hail, Harrison
- When
- September 24, 4:35 PM CST
- Where
- Harrison County, 1.38 mi N of Little Sioux
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.820, -96.030
A Coop observer reported hail up to golf ball size.
A cold front moved through the area triggered severe thunderstorms during the afternoon and evening hours. Large hail, damaging winds, funnel clouds and a brief tornado touchdown occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front moved through the area triggered severe thunderstorms during the afternoon and evening hours. Large hail, damaging winds, funnel clouds and a brief tornado touchdown occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 24, 2:10 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 310 PM CDT Tue Sep 24 2019 .SHORT TERM...(Tonight through Thursday Night) Issued at 301 PM CDT Tue Sep 24 2019 An upper trough continued to dig into the Northern Plains today, pulling northwesterly flow over the forecast area. At the surface, a cold front will drift southeast through southeast Minnesota, western Iowa, eastern Nebraska, and across central Kansas. southerly low level flow will pull moisture and warmer temperatures into the the region ahead of the front. Dewpoints have already risen to the upper 60s and lower 70s this afternoon. Temperatures have climbed into the the low to mid 80s. Storms are expected to fire late this afternoon and early evening, in the warm sector just ahead of the boundary. 0-6 km bulk shear will increase to 30-40 kts across the area, leading to the potential for supercells initially. A special 19Z sounding this afternoon depicted surface based CAPE up to 3800 J/kg this afternoon, as mid-level lapse rates increased to nearly 7 C/km. Large hail will be the primary threat initially. In addition, strong winds and a tornado or two may also be possible, given strong SRH and impressive hodograph curvature. Storms are expected to eventually congeal into a line as they continue to trek southeast through the region this evening. Expect precipitation chances to exit the far southeast corner of the CWA by around midnight tonight. Dry weather will return for Wednesday through most of Thursday as higher pressure builds into the region. There is a small chance for a few showers and storms as the low level jet increases late Thursday night. Otherwise, high temperatures will rise into the 70s Wednesday and Thursday. Overnight, lows will dip into the 50s tonight, and fall into the upper 40s and low 50s early Thursday morning. .LONG TERM...(Friday through Tuesday) Issued at 301 PM CDT Tue Sep 24 2019 On and off precipitation chances will continue through the extended period. The first chance will primarily be across southeast Nebraska/southwest Iowa Friday, along a weak surface boundary draped over the region. Southwesterly flow will dominate aloft as we head into the weekend. The next best chances for showers and storms will be Saturday night-Sunday, and again Monday-Tuesday. High temperatures will be in the upper 60s and 70s Friday and Saturday, before rising into the low 80s Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Sep 24 2019 VFR conditions are expected for the most part through the TAF period. The exception will be KOMA and KLNK between 24/23Z and 25/02Z as a line of convection is forecast to move across the TAF sites. This could bring variable conditions with a few severe storms possible. These storms will be initiating along a southward moving cold front. Winds behind the cold front will turn to the northwest but should remain under 10kts. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...KG LONG TERM...KG AVIATION...Kern
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 315 PM CDT Tue Sep 24 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 315 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Strong to severe thunderstorms are possible from 4pm through 11pm across much of the area. The strongest storms may contain large hail, damaging winds and a few tornadoes, especially along and north of Interstate 80 across western Iowa. Widespread rainfall amounts on the order of a quarter to a half inch are possible with locally higher amounts possible in the stronger storms. Minor to moderate flooding will continue along the Missouri River above Lewis and Clark Lake, and from near Decatur southward past Rulo. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Missouri River levels should be falling slowly at all locations the next few days. Water levels around Decatur and Omaha could drop to near or below flood stage by Friday or Saturday. Other sites should remain above flood stage at least into next week. Additional thunderstorms will be possible from late Thursday night through the weekend. Later outlooks will address the potential for severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation may likely be needed after 4pm.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
350 PM CDT Tue Sep 24 2019
NEZ015-033-034-242115-
Thurston NE-Burt NE-Cuming NE-
350 PM CDT Tue Sep 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURT...NORTHEASTERN
CUMING AND SOUTHEASTERN THURSTON COUNTIES UNTIL 415 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bancroft, or 32 miles south of Sioux City, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bancroft, Decatur, Macy and Rosalie.
LAT...LON 4213 9629 4210 9627 4208 9628 4204 9627
4204 9624 4203 9622 4201 9625 4199 9623
4201 9620 4196 9617 4200 9660 4208 9660
TIME...MOT...LOC 2050Z 271DEG 27KT 4204 9657
DerganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL TEKAMAH 41.78N 96.22W
09/24/2019 E1.75 INCH BURT NE LAW ENFORCEMENT
&&
PFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
509 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 2 N TEKAMAH 41.81N 96.23W
09/24/2019 U1.75 INCH BURT NE PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&
PFThe Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
6 hail, 2 funnel cloud, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A Coop observer reported hail up to golf ball size.
Two brief tornado touchdowns were reported in an open field 4.5 miles north of Woodbine.
A trained spotter reported hail up to quarter size.
The public reported hail up to 1.25 inches in diameter.
The emergency manager reported quarter size hail.
The emergency manager estimated winds up to 60 mph.
A large tree fell on to power lines causing power poles to fall.
A trained spotter reported hail up to golf ball size.
The public reported hail up to half dollar size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857812, 858074, 858071, 857813, 857814, 857815, 857816, 857817, 858073, 857818, 857819.